New Mexico, 2016High Wind in New Mexico, December 25, 2016
December 25, 2016 · NWS MAF · 1 event in 1 county or zone
An upper level storm system intensified over the Rocky Mountains and resulted in strong winds across the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system intensified over the Rocky Mountains and resulted in strong winds across the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 25, 10:21 AM MST, 39 minutes earlier.
Area forecast discussion, Dec 25, 10:21 AM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1121 AM CST Sun Dec 25 2016
.AVIATION...
18Z TAF issuance.
No major aviation concerns for the next 24 hours, VFR conditions
will prevail at all terminals. A cold front moved through the region
this morning, resulting in gusty west winds areawide. Winds will
diminish late afternoon/early evening to below 10kt through the
remainder of the TAF period.
&&
PREV DISCUSSION... /issued 411 AM CST Sun Dec 25 2016/
DISCUSSION...
Upper trough passing over the Great Basin early this morning. This
trough will quickly lift NE passing over the Rockies later in the
day reaching the plains tonight and on to the Canadian border by
early Monday. Another cut off low off the CA coast today and spin
around the Pacific the next few days before coming ashore late in
the week.
This morning have low clouds over the eastern half of the area. Its
unusually humid this morning for late December with good low level
moisture in place. Have dewpts in the mid to high 50s to around 60
flowing into the area on a gusty south wind. This has kept overnight
temps elevated. Have strong wind aloft and a deep surface low below
1000mb over Eastern CO producing windy conditions this morning. Much
of the area pushing the 25 to 30 mph sustained range with gusts
higher. Will continue the High Wind Warning Guadalupe Mtns in effect
through the day and add a Wind Advisory for the Van Horn/Hwy 54...
Eddy Co... Lea and Gaines county.
A Pacific front will blow through the area this morning and will
swing the wind around to the west with gusty conditions continuing
behind it. This will push out the moisture out of the area. Did add
patchy blowing dust this afternoon to the area with the wind
advisory but the dusty conditions may spill over to surrounding
areas.
Temperatures will be warmer than usual for December with highs
mainly in the 60s. Another front moves into the area Thursday with
highs in the 40s and 50s but quickly recovers. Lows generally above
freezing.
Do have some low pops in the forecast this morning for the east
ahead of the front. Also have a little precip creep up over the SE
part of the area on Tuesday but chances really increase Thursday
night and Friday ahead of a shortwave. For now keeping all the
precip as liquid.
FIRE WEATHER...
An intense upper level trough will lift into the Plains today
spreading strong winds across the region. West winds 20 to 30 mph
can be expected across much of the area today with stronger winds
likely in the mountains. Luckily, temperatures will cool to near
normal behind a Pacific cold front so RH's will only bottom out
around 20-30 percent. Even though ERC's remain low, grasses and
brush are cured making fire danger high across the area. For this
reason, will issue a Grassland Fire Danger Statement.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 36 64 36 / 20 0 0 10
Carlsbad 57 30 61 32 / 0 0 0 0
Dryden 73 46 69 50 / 10 0 0 10
Fort Stockton 65 37 64 41 / 0 0 0 0
Guadalupe Pass 46 30 55 36 / 0 0 0 0
Hobbs 55 30 61 31 / 0 0 0 0
Marfa 59 25 62 28 / 0 0 0 0
Midland Intl Airport 61 35 63 37 / 10 0 0 10
Odessa 61 35 63 37 / 10 0 0 10
Wink 62 31 64 33 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains of Eddy County.
Wind Advisory until 5 PM MST this afternoon for Central Lea
County-Eddy County Plains-Northern Lea County.
TX...High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains.
Wind Advisory until 6 PM CST /5 PM MST/ this evening for Gaines-
Van Horn and Highway 54 Corridor.
&&
27/10Hazardous weather outlook, Dec 25, 3:22 AM MST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 AM CST SUN DEC 25 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
422 AM CST SUN DEC 25 2016 /322 AM MST SUN DEC 25 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH THE DAY TODAY. WEST WINDS
OF 35 TO 55 MPH WITH GUSTS TO 70 MPH ARE EXPECTED. A WIND ADVISORY IS
ALSO IN EFFECT FOR MUCH OF SOUTHEAST NEW MEXICO...THE VAN HORN
CORRIDOR AND THE NORTHWEST PERMIAN BASIN TODAY. WEST WINDS OF 25 TO
35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Eddy County
- When
- December 25, 11:00 AM MST to 5:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in South Dakota, December 25, 20161 death · $7.6 million · 21 events
- Blizzard and Winter Storm in South Dakota, December 25 to 26, 20161 death · $1.6 million · 21 events
- Tornadoes and Hail in Nebraska, December 25, 2016$24 million · EF1 · 35 events
- Dense Fog in Kentucky, December 25, 20161 death · 2 injured · 1 event
- Winter Weather in Wisconsin, December 25, 20161 death · 1 injured · $10,000 · 1 event
- Blizzard and Ice Storm in North Dakota, December 25 to 26, 2016$2.0 million · 39 events
- Tornado and Damaging Winds in Kansas, December 25, 2016$500,000 · EF0 · 6 events
- Tornadoes and Damaging Winds in Kansas, December 25, 2016$85,000 · EF0 · 22 events
- High Wind in Wyoming, December 25 to 30, 201675 kt wind · 40 events
- Damaging Winds in Kansas, December 25, 2016$34,000 · 83 kt wind · 2 events
- High Wind in South Dakota, December 25 to 26, 201663 kt wind · 24 events
- Dense Fog in Kentucky, December 25, 201622 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666309.